How to Avoid Medication Overdose and Misuse #GutCheckAGA

Last Updated on

This blog post about how to avoid medication overdose is part of a campaign by BOOMboxNetwork.com on behalf the American Gastroenterological  Association. I received payment for my participation. All opinions stated  within are my own. This post should not be interpreted as medical advice. If you have questions about your health or current medications please ask your doctor.

Posts feature partner companies & may be sponsored. Post contains affiliate links & I will be compensated if you make a purchase after clicking on links.

As a pharmacy technician for a major retail chain I get to talk to quite a few people about an assortment of health related issues. Everyone seems to want to talk to me about their sensitive rash, stomach problems, or the type of cold symptoms they are suffering from. Many times they ask the pharmacist’s advice about what sort of medicine we recommend to treat their current symptoms. However, many more people just come into the drug store, grab a bottle of whatever it is they THINK they need, and go pay for it. Those are the people I worry about most because I am not sure they understand the health risks involved in taking the wrong medications or even taking the RIGHT medications the wrong way. Every medicine, whether it is an over the counter product or a prescription drug, has side effects and interactions that people need to be aware of before they take it.

Tips to Avoid Medication Overdose and Misure

I have been taking over the counter NSAIDS (non steroidal anti inflammatory drugs) like Advil for several years. It helps with my hormone triggered headaches, pulled muscles, and assorted aches and pains. However, it is also wreaking havoc on my gut health! This is a major concern with NSAIDS and American Gastroenterological Association wants to help ensure you know about medication overdose and misuse before it is too late. Last year, they conducted a series of focus groups and surveys to determine what Americans know about their over-the-counter products and what kinds of risky habits or behaviors they participate in. Sadly,  few people truly understood how dangerous overuse of over-the-counter medicines can be and many didn’t realize that it in some cases the complications involved can be deadly. Many people assume that because over-the-counter medicines are so readily available that they don’t carry the same risks as prescription products; but that’s just not the case.

Cold-Cough-Sleep-JPG

How to Avoid Medication Overdose and Misuse

There are many steps you can take to ensure that you avoid medication overdose or misuse when treating your health problems. These tips apply to medications you purchase for yourself as well as medications you pick up for your children.

1. Know your medicine: Make sure you know exactly what ingredients your medicine contains. Do not go by the ‘brand’ name since each brand comes in many dosages and varieties. Flip the box over and look for ‘active ingredients’. You should also look at the ‘type’ of symptom that active ingredient treats. Do not take two products at the same time that treat the same symptom. Medication overdose is common when you start mixing different brands and types of medicines.

2. Ask the doctor or pharmacist how to take the medicine:  Some medicines should be taken with a full glass of water. Others should be taken on an empty stomach. Taking the medication incorrectly can lead to stomach ulcers, intestinal complications,  or poor gut health.

3. Find the “do not exceed dosage” information: Just because 2 tablets didn’t get rid of your headache doesn’t mean you should take 2 more. Make sure you read how much of the medicine you can take and how often. Taking more than recommended can lead to liver damage. OTC medication overdose is a serious problem and causes many people to be hospitalized every year. Every year, it’s estimated that more than 100,000 hospitalizations and 16,500 deaths occur from NSAID-related overdose. The most serious of these issues includes stomach bleeding and ulcers. Taking too much Advil or Aleve really can kill you!

4. Know what the medicine side effects are. Some prescription pain relievers can cause constipation. Certain cough medicines can cause drowsiness. Every single medicine, whether it is over the counter or by prescription only, has side effects. Knowing what they are will let you know if you need to talk to your doctor about switching to something else.

Tips to avoid medication overdose
6. Keep a list:  If you take a lot of medicines, make sure you write down exactly which ones you are taking, when they were last taken and if you experience any unusual side effects. Take this list to the doctor with you for your regular checkup to discuss and problems.

7. Take Single Ingredient medicines:  This is my own personal advice. I use it when I buy my family’s medicines. Stock up on medications that treat ONE symptom. Have something for cough, another for pain, and still something else for congestion. When you are sick, treat ONLY the symptoms you have. You are less likely to risk medicine overdose if you take only one medicine type at a time.
8. Be especially cautious of Acetaminophen containing products!  Recently, there was a major recall on products containing acetaminophen (like Tylenol) because of the high number of accidental overdoses. An overdose of this type of medicine can cause serious liver damage. Unfortunately, liver damage from acetaminophen-overdose is not easily recognizable and it often takes time to symptoms to appear. Every year, it’s estimated that 26,000 hospitalizations and 458 deaths occur from acetaminophen-related overdose. The most serious of these issues is acute liver failure. Make sure you ask your pediatrician for correct dosing information for your child before administering any acetaminophen based product to avoid medication overdose.

Medications can be incredibly powerful tools to help us feel better. Many prescription medications can keep us alive and healthy! However, all medications come with risks that we as consumers need to be aware of. Make sure you talk to your doctor and/or pharmacist to help you ensure that you are taking your medications correctly. If you would like more information about the American Gastrointestinal Society and ensuring proper gut health when taking your medication check out the Gut Check website.

gutcheck logoThis blog post about how to avoid medication overdose is part of a campaign by BOOMboxNetwork.com on behalf the American Gastroenterological  Association. I received payment for my participation. All opinions stated  within are my own. This post should not be interpreted as medical advice. If you have questions about your health or current medications please ask your doctor.

Comments

  1. These are really important tips. Reading the labels & following directions are absolutely important.
  2. Too many people think that over-the-counter is synonymous with safe. Thanks for sharing the tips!
  3. Very convincing post. I love pharmacy technicians like I love anesthesiologist. To hear your experience certainly makes an impact on my thinking.
  4. Melanie a/k/a CrazyMom says
    Great post and soo important to know how to use your medication; I love that I can ask my pharmacist if I'm ever in doubt..
  5. I'm totally with you on using single ingredient medicines. I find the more symptoms they treat, the less I actually like them. I know what you mean about NSAID's. I take them for my carpal tunnel syndrome and I always worry...
  6. These are great tips! I think a lot of us are guilty of not reading up on all the information on medications, but it is so important.
  7. Well, you're definitely right. I'm one of those people who just assumed OTC didn't hold a big risk. I now see that my assumptions are completely false.

Speak Your Mind

*

Online Yoga Class